No good evidence that cholesterol drugs lower melanoma risk
No clear evidence exists that some widely-prescribed cholesterol-lowering drugs can decrease the risk of melanoma, a deadly and malignant skin cancer, according to a new review of recent studies.
Robert Dellavalle, M.D., of Denver Veterans Affairs Medical Center and colleagues found no significant difference in melanoma rates between people taking statin or fibrate medication for high cholesterol and those who did not take either class of drug. The reviewers looked at 16 high-quality studies that included 62,197 people who had been examined for melanomas.
Statins and fibrates are the most popular drugs prescribed to lower cholesterol. Brand names for these drugs include Mevacor, Lipitor, Zocor, Abitrate and Lopid. Earlier research in animals and people taking medications for high cholesterol hinted that the drugs might have anticancer properties. Dellavalle said the review "does not exclude the possibility that these drugs prevent melanoma," since there was a 10 percent decrease in melanomas among patients taking statin drugs. However, he said, "until further evidence is established, limiting exposure to ultraviolet radiation remains the most effective way to reduce the risk of melanoma."
The review appears in the current issue of The Cochrane Library, a publication of The Cochrane Collaboration, an international organization that evaluates medical research. Systematic reviews draw evidence-based conclusions about medical practice after considering both the content and quality of existing medical trials on a topic.
The drugs used in various doses in the 16 studies were lovastatin, pravastatin, simvastatin, bezafibrate, clofibrate and gemfibrozil. There were 66 reported melanomas among people receiving either statin or fibrate drugs and 86 melanomas among people who got a placebo or a similar therapy.
For lovastatin, one of the drugs for which a large amount of study data existed, Dellavalle and colleagues calculated that 244 people would need to be treated with the medication for five years to prevent one melanoma.
Dellavalle and colleagues also noted the "dangers of publication bias." Their review included data from several unpublished studies, but only two of the 11 studies showing no significant link between the drugs and melanoma rates were published.
"This underscores the danger of drawing conclusions using only published data," Dellavalle said.
The exact mechanism behind cholesterol drugs and cancer prevention is still uncertain, but research shows that cholesterol may shield cancerous cells from built-in "self-destruct" chemical signals, allowing them to grow out of control. Cholesterol-controlling statins and fibrates may slow or stop tumor growth or boost the anticancer effects of chemotherapy, Dellavalle and colleagues say.
"Each statin has slightly different chemistry, but the distinctions between the drugs as chemopreventive agents are not yet known," said Stephen Gruber, M.D., an associate professor at the University of Michigan Medical School who has researched the effects of statins on melanoma and other cancers.
Despite the results of the Cochrane review, the authors say studies of statins and cancer, including melanoma, should continue. Future studies need to include more participants and more detailed information on patients' individual cancer risk factors, according to Dellavalle.
"Since statins are also considered as possible preventive agents for other cancers, a trial monitoring all cancer outcomes might be best," he said.
According to the most recent data from the National Cancer Institute, melanomas account for only 4 percent of skin cancer cases but nearly 80 percent of skin cancer deaths in the United States.
"The limited success of available treatments and high cost of therapies used to treat advanced melanoma leave many, especially those at high risk of developing melanoma, eagerly awaiting the discovery of a means of prevention," Dellavalle said.
"The difficulty lies in part in that melanoma is a relatively rare outcome. The trials need to be very long and therefore become prohibitively expensive," Dellavalle said.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.